Mathematische Annalen

, Volume 373, Issue 1–2, pp 1–36 | Cite as

The Weil–Petersson curvature operator on the universal Teichmüller space

  • Zheng HuangEmail author
  • Yunhui Wu


The universal Teichmüller space is an infinitely dimensional generalization of the classical Teichmüller space of Riemann surfaces. It carries a natural Hilbert structure, on which one can define a natural Riemannian metric, the Weil–Petersson metric. In this paper we investigate the Weil–Petersson Riemannian curvature operator \(\tilde{Q}\) of the universal Teichmüller space with the Hilbert structure, and prove the following:
  1. (i)

    \(\tilde{Q}\) is non-positive definite.

  2. (ii)

    \(\tilde{Q}\) is a bounded operator.

  3. (iii)

    \(\tilde{Q}\) is not compact; the set of the spectra of \(\tilde{Q}\) is not discrete.

As an application, we show that neither the Quaternionic hyperbolic space nor the Cayley plane can be totally geodesically immersed in the universal Teichmüller space endowed with the Weil–Petersson metric.

Mathematics Subject Classification

Primary 30F60 Secondary 32G15 



We acknowledge supports from U.S. National Science Foundation Grants DMS 1107452, 1107263, 1107367 “RNMS: Geometric Structures and Representation varieties” (the GEAR Network). This work was supported by a grant from the Simons Foundation (#359635, Zheng Huang) and a research award from the PSC-CUNY. Part of the work is completed when the second named author was a G. C. Evans Instructor at Rice University, he would like to thanks to the mathematics department for their support. He would also like to acknowledge a start-up research fund from Tsinghua University to finish this work. The authors would like to thank an anonymous referee whose comments are very helpful to improve the paper.


  1. 1.
    Ahlfors, L.V.: Some remarks on Teichmüller’s space of Riemann surfaces. Ann. Math. 2(74), 171–191 (1961)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bers, L.: Automorphic forms and general Teichmüller spaces. In: Proc. Conf. Complex Analysis (Minneapolis, 1964), pp. 109–113. Springer, Berlin (1965)Google Scholar
  3. 3.
    Brock, J., Farb, B.: Curvature and rank of Teichmüller space. Am. J. Math. 128(1), 1–22 (2006)CrossRefzbMATHGoogle Scholar
  4. 4.
    Chavel, I.: Riemannian symmetric spaces of rank one. In: Lecture Notes in Pure and Applied Mathematics, vol. 5. Marcel Dekker, Inc., New York (1972)Google Scholar
  5. 5.
    Chu, T.: The Weil–Petersson metric in the moduli space. Chin. J. Math. 4(2), 29–51 (1976)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Corlette, K.: Archimedean superrigidity and hyperbolic geometry. Ann. Math. (2) 135(1), 165–182 (1992)Google Scholar
  7. 7.
    Cui, G.: Integrably asymptotic affine homeomorphisms of the circle and Teichmüller spaces. Sci. China Ser. A. Math. 43(3), 267–279 (2000)CrossRefzbMATHGoogle Scholar
  8. 8.
    Daskalopoulos, G., Mese, C.: Rigidity of Teichmüller space, ArXiv e-prints. arXiv:1502.03367 (2015)
  9. 9.
    Duchesne, B.: Infinite-dimensional nonpositively curved symmetric spaces of finite rank. Int. Math. Res. Not. IMRN 7, 1578–1627 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Duchesne, B.: Superrigidity in infinite dimension and finite rank via harmonic maps. Groups Geom. Dyn. 9(1), 133–148 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Gay-Balmaz, F., Ratiu, T.S.: The geometry of the universal Teichmüller space and the Euler–Weil–Petersson equation. Adv. Math. 279, 717–778 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gromov, M., Schoen, R.: Harmonic maps into singular spaces and \(p\)-adic superrigidity for lattices in groups of rank one. Inst. Hautes Études Sci. Publ. Math. 76, 165–246 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hejhal, D.A.: The Selberg trace formula for \({\rm PSL}(2,R)\). Vol. I, Lecture Notes in Mathematics, vol. 548. Springer, Berlin (1976)Google Scholar
  14. 14.
    Huang, Z.: Asymptotic flatness of the Weil–Petersson metric on Teichmüller space. Geom. Dedic. 110, 81–102 (2005)CrossRefzbMATHGoogle Scholar
  15. 15.
    Huang, Z.: On asymptotic Weil–Petersson geometry of Teichmüller space of Riemann surfaces. Asian J. Math. 11(3), 459–484 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Huang, Z.: The Weil-Petersson geometry on the thick part of the moduli space of Riemann surfaces. Proc. Am. Math. Soc. 135(10), 3309–3316 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Jost, J., Yau, S.-T.: Harmonic Maps and Superrigidity, Tsing Hua Lectures on Geometry and Analysis (Hsinchu, 1990–1991), pp. 213–246. Int. Press, Cambridge (1997)Google Scholar
  18. 18.
    Lang, S.: Fundamentals of differential geometry. In: Graduate Texts in Mathematics, vol. 191. Springer, New York (1999)Google Scholar
  19. 19.
    Liu, K., Sun, X., Yau, S.-T.: Canonical metrics on the moduli space of Riemann surfaces. I. J. Differ. Geom. 68(3), 571–637 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Liu, K., Sun, X., Yau, S.-T.: Good geometry on the curve moduli. Publ. Res. Inst. Math. Sci. 44(2), 699–724 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Liu, K., Sun, X., Yang, X., Yau, S.-T.: Curvatures of moduli space of curves and applications, ArXiv e-prints. arXiv:1312.6932 (2013)
  22. 22.
    Mok, N., Siu, Y.T., Yeung, S.-K.: Geometric superrigidity. Invent. Math. 113(1), 57–83 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Schumacher, G.: Harmonic maps of the moduli space of compact Riemann surfaces. Math. Ann. 275(3), 455–466 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Schmüdgen, K.: Unbounded self-adjoint operators on Hilbert space. In: Graduate Texts in Mathematics, vol. 265. Springer, Dordrecht (2012)Google Scholar
  25. 25.
    Teo, L.-P.: The Weil–Petersson geometry of the moduli space of Riemann surfaces. Proc. Am. Math. Soc. 137(2), 541–552 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Tromba, A.J.: On a natural algebraic affine connection on the space of almost complex structures and the curvature of Teichmüller space with respect to its Weil–Petersson metric. Manuscr. Math. 56(4), 475–497 (1986)CrossRefzbMATHGoogle Scholar
  27. 27.
    Takhtajan, L.A., Teo, L.-P: Weil–Petersson metric on the universal Teichmüller space. Mem. Amer. Math. Soc. 183(861) (2006)Google Scholar
  28. 28.
    Wolpert, S.: Noncompleteness of the Weil–Petersson metric for Teichmüller space. Pac. J. Math. 61(2), 573–577 (1975)CrossRefzbMATHGoogle Scholar
  29. 29.
    Wolpert, S.A.: Chern forms and the Riemann tensor for the moduli space of curves. Invent. Math. 85(1), 119–145 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Wolpert, S.A.: Geodesic length functions and the Nielsen problem. J. Differ. Geom. 25(2), 275–296 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Wolpert, S.A.: Families of Riemann surfaces and Weil–Petersson geometry. In: CBMS Regional Conference Series in Mathematics, vol. 113, the American Mathematical Society, Providence (2010)Google Scholar
  32. 32.
    Wolpert, S.A.: Understanding Weil–Petersson curvature. In: Geometry and Analysis. No. 1, Adv. Lect. Math. (ALM), vol. 17, Int. Press, Somerville, pp. 495–515 (2011)Google Scholar
  33. 33.
    Wolf, M.: The Weil–Petersson Hessian of length on Teichmüller space. J. Differ. Geom. 91(1), 129–169 (2012)CrossRefzbMATHGoogle Scholar
  34. 34.
    Wolpert, S.A.: Geodesic-length functions and the Weil–Petersson curvature tensor. J. Differ. Geom. 91(2), 321–359 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Yunhui, W.: The Riemannian sectional curvature operator of the Weil–Petersson metric and its application. J. Differ. Geom. 96(3), 507–530 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Yunhui, W.: On the Weil–Petersson curvature of the moduli space of Riemann surfaces of large genus. Int. Math. Res. Not. 2017(4), 1066–1102 (2017)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Wolf, M., Wu, Y.: Uniform bounds for Weil–Petersson curvatures. ArXiv e-prints: arXiv:1501.03245 (2015)

Copyright information

© Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  1. 1.Department of MathematicsThe City University of New YorkNew YorkUSA
  2. 2.The Graduate CenterThe City University of New YorkNew YorkUSA
  3. 3.Yau Mathematical Sciences CenterTsinghua UniversityBeijingChina

Personalised recommendations